top of page
What You Need to Know About Fentanyl
Fentanyl is a synthetic opioid that is causing accidental overdoses and claiming lives in Connecticut and across the country. In 2021 fentanyl took more lives than gun- and auto-related deaths combined. Illicit Fentanyl is being mixed in with other drugs to increase the potency and is sold as powders and nasal sprays, but it is becoming increasingly common to find it pressed into pills, which are made to look like legitimate prescription drugs.
Every 6 out 10 fake pills tested for fentanyl contain a lethal dose.
There has been a 330% increase in unintentional drug overdose deaths from 2012 - 2021.
In 2021 there were 1,535 unintentional overdose deaths; a 12% increase from 2020.
Fentanyl was involved in 86% over overdose deaths in CT in 2021.
From January 2022 to the first week of March 2022, there were 166 confirmed fatal overdoses, with 87% of the cases involving fentanyl.
Counterfeit Prescription Drugs
In order to raise awareness of counterfeit prescription drugs, The Hub, along with a number of other organizations across the state, developed "You Think You Know."
Visit the website for a variety of resources and information.
If you are an organization that wants to share the campaign in your community, you can access their toolkit with free materials that can be customized.
Xylazine, a veterinary sedative that is NOT approved for use in humans, is a growing threat in the United States. Xylazine is often mixed with fentanyl, heroin, cocaine or other drugs to increase their potency, but it can also be sold on its own as a recreational drug called “Tranq”. The deadly combination of fentanyl and xylazine has contributed to a surge of overdose deaths in recent years. In fact, Xylazine was involved in 10% of Connecticut overdose deaths in 2020, and presence of the drug in DEA tested samples has increased by 62% in the Northeast from 2020-2021. It is possible that the prevalence of Xylazine in illicit drug combinations and its involvement in fatal overdoses may be higher than currently reported.
Users report that Xylazine can produce opioid-like effects. It can cause depression of the central nervous system, along with other harmful effects such as respiratory depression, seizures, and even death. Unlike fentanyl, xylazine is resistant to treatment with naloxone to reverse overdose. This makes overdose all the more dangerous, as it increases the risk of death significantly.
Overall, IMPDs, fentanyl, and xylazine are highly dangerous drugs with serious health consequences that include addiction and increased risk of overdose deaths. Seeking professional help is crucial for individuals struggling with the use of Illicitly Manufactured Prescription Drugs. Recovery options are available to facilitate recovery and lead fulfilling lives.
Prevention & Training
Do you know how to respond to an overdose? Attend a free virtual naloxone training from The Hub. You will learn how to recognize signs of an overdose and how to use this live-saving medication.
Trainings are offered the first and third Wednesday of every month. Visit our events page to register.
Opioid Use Disorder Facts
Five Essential Steps for First Responders
Information for Prescribers
Safety Advice for Patients & Family Members
Recovering From Opioid Overdose
bottom of page